Arizona, 2016Lightning Strike in Arizona, July 17, 2016
July 17, 2016 · NWS TWC · 1 event in 1 county or zone
A lightning strike caused a tree to catch fire in southwest Tucson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike caused a tree to catch fire in southwest Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 17, 3:25 PM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 17, 3:25 PM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
325 PM MST SUN JUL 17 2016
.SYNOPSIS...Adequate moisture will provide scattered mainly afternoon
and evening showers and thunderstorms through Wednesday. A slight
decrease in daily coverage of showers and thunderstorms should then
occur Thursday into next weekend.
&&
.DISCUSSION...Scattered showers and thunderstorms were occurring
across portions of the Tohono O'odham Nation at this time. These
showers and thunderstorms were occurring in a northwest-to-southeast
oriented axis of greatest instability as per SPC hourly mesoscale
analysis. The showers and thunderstorms were also ahead of an
approaching mid-level cyclonic circulation system over northern
Sonora Mexico. The 17/12Z Univ. of AZ WRF-NAM/GFS handled the
initiation of showers/tstms west of Tucson very well, basically
occurring between 20Z-21Z this afternoon.
Meanwhile, scattered showers and thunderstorms were also ongoing
across the White Mountains. Visible satellite imagery and radar
trends indicate that showers/tstms should continue to develop
further south into far southwest New Mexico during the next few
hours. These showers/tstms were developing ahead of an inverted
trough in the vicinity of El Paso. Several HRRR solutions suggest
that showers/tstms will encroach upon far eastern sections by early
this evening, and continue to move west later tonight.
Thus, have increased PoPs to depict scattered coverage of showers/
tstms this evening, then isolated showers/tstms late tonight. The
various mesoscale models suggest at the very least that convective
debris clouds should encompass much of the area late tonight, then
clearing skies may occur earlier Monday versus today. Given this
scenario, have opted for scattered showers/tstms Monday afternoon/
evening mainly from Tucson eastward/southward.
Expect similar coverage of showers/tstms to occur Tuesday afternoon/
evening. The potential for somewhat stronger thunderstorms may exist
Tuesday, as the progged flow may be more favorable for storm motions
from the Mogollon Rim area. Fairly deep moisture will remain over the
area Wednesday as strong high pressure aloft is progged to be over
southern Missouri/northern Arkansas. Thereafter, a gradual drying
trend continues to be depicted via the GFS/ECMWF during the Thursday-
Sunday period. Moisture should remain sufficient for isolated to
scattered mainly afternoon and evening showers and thunderstorms
Thursday through next Sunday.
High temps Mon-Tue will be quite close to seasonal normals, then a
return of above normal temps is forecast to occur starting Wednesday
and especially Thur-Sun.
&&
.AVIATION...VALID THRU 19/00Z.
Isolated to scattered SHRA/TSRA will occur through the period,
with the best chances during the afternoon and evening hours. Brief
wind gusts of 35-40 kts and MVFR conditions may occur with the
stronger TSRA. Outside of thunderstorm outflows, sfc wind will
generally be wly/nwly at 8-12 kts into this evening, weakening to
less than 10 kts and becoming variable in direction overnight into
Monday morning. Sfc wind Monday will be wly/nwly at 8-12 kts.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Plenty of moisture will remain in place this week
for daily chances of mainly afternoon and evening showers and
thunderstorms. A slight decrease in rain chances may occur late in
the week into next weekend. Outside of gusty thunderstorm/outflow
winds, expect typical diurnal 20-ft wind patterns each day. Stronger
gusts are possible through the Gila River Valley when winds are
northwesterly in direction.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
DISCUSSION...Francis
AVIATION/FIRE WEATHER...French
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 5:05 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
505 PM MST SUN JUL 17 2016
AZZ503-507-513-180030-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
505 PM MST SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 530 PM MST...
AT 503 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
WEST OF CANELO...OR 19 MILES WEST OF SIERRA VISTA...MOVING WEST AT
5 TO 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PATAGONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3183 11033 3147 11050 3153 11090 3189 11066
TIME...MOT...LOC 0003Z 099DEG 5KT 3153 11062
KD
Special weather statement, Jul 17, 6:30 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
630 PM MST SUN JUL 17 2016
AZZ503-513-180200-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-
630 PM MST SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 700 PM MST...
AT 629 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST
NORTH OF LOCHIEL...OR 15 MILES EAST OF NOGALES...MOVING WEST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PATAGONIA...LOCHIEL AND KINO SPRINGS.
LAT...LON 3156 11079 3147 11054 3134 11057 3134 11084
TIME...MOT...LOC 0129Z 110DEG 11KT 3140 11068
KD
Lightning, Pima
- When
- July 17, 8:50 PM MST
- Where
- Pima County, 2.25 mi S of Drexel Hgts
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.148, -111.013
Tucson Fire Dept reported a tree struck by lightning caught fire on the corner of Drexel Rd and Mission Rd.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 17, 20169 injured · $10 million · EF2 · 23 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2016$200,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Massachusetts, July 17, 2016$45,000 · 50 kt wind · 6 events
- Tornado and Hail in Illinois, July 17, 2016EF1 · 3 events
- Flash Flooding and Damaging Winds in Alabama, July 17 to 21, 2016$24,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 17, 2016$18,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Georgia, July 17, 2016$20,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 17, 2016$15,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 17, 20162.75 in hail · 11 events
- Lightning Strike in South Carolina, July 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Colorado, July 17, 20161.75 in hail · 8 events
- Hail in Montana, July 17, 2016$500 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653163.